Missouri, 2017

Flash Flooding and Hail in Missouri, June 29 to 30, 2017

June 29 to 30, 2017 · NWS EAX · 10 events in 5 counties and zones

On the evenings of June 29 and 30 a couple rounds of severe thunderstorms moved through western and central Missouri, producing some marginally severe hail and wind damage. Heavy rain associated with these storms also contributed to flooding along area roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evenings of June 29 and 30 a couple rounds of severe thunderstorms moved through western and central Missouri, producing some marginally severe hail and wind damage. Heavy rain associated with these storms also contributed to flooding along area roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 29, 5:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 29, 5:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Thu Jun 29 2017

.Discussion...
Issued at 336 PM CDT THU JUN 29 2017

The MCS that pushes through this morning threw a wrench in the
forecast for the day by providing a large area of relatively stable
cooler air over the region.  The main impact of this occurring is
that the focus for convective development has shifted south from the
MO/IA border to down near the Missouri River. The focal point for
this development is going to be an elevated warm frontal boundary
around that is currently setting up right along the I-70 corridor. d
the 850mb level. An initial round of convection already sparked on
the elevated boundary around 700mb dropping nickel to quarter sized
hail and added some more precipitation to the metro area. This
synoptic setup looks to break the area into two different threats
for the CWA with the first one being flash flooding near the KC
Metro area and the second being severe weather near the KC Metro and
south into the warmer stable air near the surface warm frontal
boundary. For the hydro and flooding concern the main contributing
factors will be high PWAT values of 1.8 to 2.0", storm motion mostly
parallel to the warm frontal boundary, and the quasi-stationary
nature of this boundary for 6-9 hours this evening.  There will be
enough instability and shear for sustained convection with MUCAPE
values near 2500J/kg and 0-6km shear values near 30kts.  The added 1-
2" of rain through the metro this morning has dropped the flash
flood guidance for 1hr down to near 1.5" which will not be hard to
meet with a single thunderstorm so multiple storms would definitely
create potential issues through the KC Metro area.  For the severe
potential there is just enough shear to form up marginal supercells
or multicellular storm modes. Low level shear values are going to be
in the range for possible tornado development for the southern KC
Metro area closer to the surface boundary where more of a S-SE
surface wind exist.  Large hail is definitely a possibility with
damaging winds also possible from downdrafts, but a higher wind
chance as this becomes linear and shifts south.  An incoming
shortwave will finally help to push the low pressure over the
midwest to the east shifting the boundary that has been over the
area the last few days to the south.

This boundary is expected to shift south with weak high pressure
building into the region Friday through Sunday making for a fairly
nice weekend with dry conditions and temperatures in the mid to
upper 80s.  A shortwave will enter the Rockies Sunday night
developing a surface low over western Kansas which will lift this
boundary back up into the region as a warm frontal boundary.  This
will trigger a wet pattern as the shortwave stalls over the midwest.
PoPs remain relatively high from Monday through Thursday morning
unfortunately making the 4th of July a potential washout and even
adding the threat for flooding on a holiday weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU JUN 29 2017

Challenging night for aviation interests given the multiple rounds
of convection that have already occurred with more anticipated
this evening and into the overnight hours. Models are struggling
to get a grip on how convection will evolve tonight, especially
given where the atmosphere has already been worked over earlier
today (i.e. STJ, MCI, etc.). Should a convective complex develop
overnight, it appears that IXD and maybe MKC have the better
chances of being directly impacted, with much more uncertainty
further north at MCI and STJ. Will monitor trends closely and
continue to make adjustments to future TAF issuances as needed.

By tomorrow morning, with plentiful moist grounds and lingering LL
moisture, lowered ceilings look to potentially impact the area
terminals. However, convection should remain south of the
terminals tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Friday morning for KSZ025-057-102>105.

MO...Flash Flood Watch through Friday morning for MOZ001>006-011>017-
     020>025-028>033-037>039-043-044.

&&

Discussion...Barham
Aviation...lg
Hazardous weather outlook, Jun 29, 3:26 AM CST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
426 AM CDT Thu Jun 29 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
426 AM CDT Thu Jun 29 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be possible this morning however, these storms
 are not expected to be severe.

 Several rounds of storms will be possible today. Conditions this
 afternoon and evening will be favorable for severe storms with large
 hail...damaging winds and a few tornadoes possible.

 With several rounds of storms possible today falling across already
 saturated soil there is also a flash flood threat. An additional 2
 to 4 inches of rain with locally higher amounts are possible. There
 will also be flooding along area rivers, creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Thunderstorms will continue into Friday morning however the severe
 threat will have diminished by then. However, there may be area and
 river flooding ongoing.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 29, 1:59 PM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
259 PM CDT THU JUN 29 2017

MOZ030-038-292045-
Ray MO-Lafayette MO-
259 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY AND CENTRAL
LAFAYETTE COUNTIES UNTIL 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellington, or 7 miles east of Buckner, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Higginsville, Lexington, Waverly, Wellington, Corder, Alma, Napoleon,
Camden, Fleming and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3906 9354 3912 9411 3914 9410 3917 9413
      3920 9413 3923 9376 3921 9375 3921 9371
      3923 9368 3924 9357 3922 9356 3921 9352
      3916 9348
TIME...MOT...LOC 1957Z 269DEG 36KT 3916 9406

Leighton
Special weather statement, Jun 29, 5:29 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT THU JUN 29 2017

MOZ039-300015-
Saline MO-
629 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE COUNTY UNTIL
715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blackburn, or 8 miles north of Sweet Springs, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Blackburn and Mount Leonard.

This includes Interstate 70 in Missouri between mile markers 72 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3901 9349 3917 9348 3923 9311 3906 9304
      3894 9317
TIME...MOT...LOC 2329Z 275DEG 24KT 3909 9343

Leighton
Special weather statement, Jun 29, 6:52 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
752 PM CDT THU JUN 29 2017

MOZ039-045-046-300145-
Saline MO-Pettis MO-Cooper MO-
752 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETTIS...
SOUTHEASTERN SALINE AND NORTHWESTERN COOPER COUNTIES UNTIL 845 PM
CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Marshall, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Nelson, Blackwater, Arrow Rock and Lamine.

This includes Interstate 70 in Missouri between mile markers 76 and
94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 9294 3891 9325 3909 9324 3913 9294
      3911 9294 3910 9291 3909 9290 3907 9293
      3902 9292 3901 9289 3902 9288 3899 9287
      3898 9284
TIME...MOT...LOC 0052Z 273DEG 22KT 3900 9319

Leighton

The radar

The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cooper

When
June 29, 7:40 PM CST to 7:41 PM CST
Where
Cooper County, Boonville Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.980, -92.750

Flash Flood, Macon

When
June 29, 8:55 PM CST to 10:55 PM CST
Where
Macon County, 6.7 mi ESE of Redman to 9.32 mi NNE of Callao
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.839, -92.230

Multiple roads that normally do not flood flooded several inches deep, including Road DD and Highway 63, Road 149 and Eagle Road, and Road 149 and Dogwood Road.

Hail, Platte

When
June 29, 9:00 PM CST to 9:01 PM CST
Where
Platte County, 0.69 mi N of Lake Waukomis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.720

Hail, Platte

When
June 29, 9:00 PM CST to 9:01 PM CST
Where
Platte County, 2.55 mi WNW of Barry
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -94.660

Report received via MPing.

Hail, Platte

When
June 29, 9:04 PM CST
Where
Platte County, 1.27 mi ENE of Lake Waukomis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.700

Hail, Platte

When
June 29, 9:08 PM CST to 9:09 PM CST
Where
Platte County, 2.55 mi WNW of Barry
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.270, -94.660

Hail, Clay

When
June 29, 9:35 PM CST to 9:36 PM CST
Where
Clay County, 0.87 mi SE of Gashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -94.570

Thunderstorm Wind, Chariton

When
June 29, 10:15 PM CST to 10:37 PM CST
Where
Chariton County, 0.53 mi E of Keytesville to 1.05 mi SE of Salisbury
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.430, -92.940

Multiple trees and power lines were down along Highway 24 between Keytesville and Salisbury. Also a grain bin was blown over and a shed roof was blown off along Highway 24.

Flash Flood, Chariton

When
June 29, 11:33 PM CST to June 30, 1:33 AM CST
Where
Chariton County, 0.61 mi WNW of Cunningham to 1.09 mi NNW of Lagonda
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.652, -93.241

Widespread road closures were reported across Chariton County as a result of flash flooding.

Flash Flood, Macon

When
June 30, 1:45 AM CST to 3:45 AM CST
Where
Macon County, 2.7 mi WNW of Anabel to 3.2 mi N of Macon
Cause
Heavy Rain
Reported by
Public
Coordinates
39.759, -92.400

A vehicle water rescue was performed on Business Highway 36 and US Highway 63 east of Macon. Multiple other roads in Macon were closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710688, 710684, 710690, 710691, 710692, 710693, 710694, 710695, 710685, 710686.